Pennsylvania, 2014

Tornado and Hail in Pennsylvania, June 11, 2014

June 11, 2014 · NWS CTP · 10 events in 5 counties and zones

A remnant mesoscale convective vortex (MCV) coupled with strong heating and convergence along a stalled frontal boundary fostered severe thunderstorms during the afternoon and evening. The environment near the stalled boundary was favorable for rotating storms with pronounced veering of winds in the lowest 1-2km AGL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A remnant mesoscale convective vortex (MCV) coupled with strong heating and convergence along a stalled frontal boundary fostered severe thunderstorms during the afternoon and evening. The environment near the stalled boundary was favorable for rotating storms with pronounced veering of winds in the lowest 1-2km AGL. While most storm reports consisted of large hail and damaging winds, an EF1 tornado was confirmed in Bedford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 11, 3:59 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 11, 3:59 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
459 PM EDT WED JUN 11 2014

.SYNOPSIS...
AN UPPER LVL TROUGH OVER THE MIDWEST WILL MOVE SLOWLY EASTWARD
OVER THE NEXT FEW DAYS...EVENTUALLY PUSHING A COLD FRONT THROUGH
PENNSYLVANIA BY LATE FRIDAY. BEHIND THE FRONT...HIGH PRESSURE
WILL DELIVER SUNNY DRIER AND MUCH MORE COMFORTABLE CONDITIONS
BACK TO THE COMMONWEALTH THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SCATTERED SHOWERS CONTINUING TO SPROUT AND INCREASE IN COVERAGE
ALONG THE SPINE OF THE ALLEGHENIES EARLY THIS AFTERNOON...STILL
WITH LIGHT INTENSITIES SO FAR. THIS IS EXPECTED TO CHANGE DURING
THE MID TO LATE AFTERNOON HOURS AS AN ELONGATED UPPER SHEAR AXIS
AND INCREASING 925-850 MB CONVERGENCE AND MOISTURE FLUX LIFT INTO
THE LAUREL HIGHLANDS AND WEST CENTRAL MOUNTAINS...TAPPING WELL
ABOVE AVERAGE PRECIPITABLE WATER VALUES OF 1.5" TO 1.75". MUCAPES
EXCEEDING 1000 J/KG WILL FEED HEAVY DOWNPOURS WITH RAINFALL RATES
OF 2-3" PER HOUR. WESTERN MOUNTAINS AND LAUREL HIGHLANDS REMAIN IN
EXCESSIVE PRECIP DAY 1 OUTLOOK AS A RESULT...ALONG WITH SPC DAY 1
SLGT RISK AREA.

DIURNAL HEATING OF MOIST/UNSTABLE AIR MASS SHOULD RESULT IN
NUMEROUS TSRA THROUGH THIS EVENING..ESPECIALLY ACROSS THE
ALLEGHENY PLATEAU AND WEST CENTRAL MOUNTAINS. GEFS MFLUX VALUES
RISE TO BTWN 3-4SD ABV NORMAL BY 00Z. INCREASING SPEED SHEAR ALOFT
WILL CREATE SHEAR PROFILES FAVORABLE FOR SUPERCELLS IN VICINITY
OF WARM FRONT. LATEST SWOMCD CONTINUES TO MENTION THAT A TORNADO
CANNOT BE RULED OUT GIVEN LOW MODEL LCL HGTS AND INCREASING 0-1KM
SHEAR TOWARD EVENING. MY BIGGER CONCERN IS FOR HEAVY RAINFALL AND
POTENTIAL FOR LOCAL FLASH FLOODING FROM NORTHWEST PA SOUTHWARD
THROUGH THE WEST CENTRAL MOUNTAINS AND LAUREL HIGHLANDS...WHERE
LOCAL HIGH RESOLUTION MESO MODELS SHOW SEVERAL HOURS OF POTENTIAL
BACKBUILDING POSSIBLE THIS EVENING.

WE'RE NOT OUT OF THE WOODS OVERNIGHT AS THE 09Z SREF AND 12Z MODEL
RUNS INDICATE A STRONG 850MB LLJ PROPAGATING NORTH NORTHEAST FROM
THE WEST CENTRAL MOUNTAINS TO THE PA/NY BORDER AND FINGERLAKES
REGION BETWEEN 00Z AND 06Z TONIGHT. THIS SHOULD MAINTAIN SHRA/TSRA
ACTIVITY THROUGH LATE TONIGHT WITH THREAT OF HEAVIER SHOWERS IN
THE CARDS THROUGH THE WEE HOURS OF THE NIGHT. ELSEWHERE...EXPECT
POPS TO BE DECREASING WITH AREAS OF FOG LIKELY BY 12Z.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
UPPER TROUGH SHIFTS EAST ON THURSDAY. THURSDAY MORNING WILL
FEATURE ANOTHER LULL IN CONVECTION BEFORE DIURNAL HEATING RELEASES
AND LEADS TO ANOTHER POTENTIALLY ACTIVE CONVECTIVE PERIOD
LATE THU MORNING AND AFTERNOON. MADE NO CHANGES TO GOING POPS
GIVEN CONSENSUS FOR CATEGORICAL POPS AND LOCALIZED HVY RAIN
POSSIBLE WITH LOCALLY STRONGER CONVECTION. CLOUD COVER SHOULD
AGAIN HOLD TEMPS DOWN WITH MAXES MOSTLY IN THE MID TO UPPER 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A LARGE UPPER LEVEL LOW MOVING THROUGH CENTRAL CANADA THE LATTER
HALF OF THIS WEEK WILL DOMINATE THE WEATHER PATTERN INTO THE
WEEKEND. THIS LOW WILL BRING THE FIRST OF TWO TROFS THROUGH THE
REGION BEGINNING THURSDAY EVENING.
 THE FIRST WILL BE A WEAK SHORTWAVE THAT WILL FINALLY LIFT NORTH
OF PA FRIDAY AS IT WILL BECOME ABSORBED BY A DEEPER NORTHWARD
PROPAGATING TROUGH. THIS TROUGH WILL PUSH A COLD FRONT THRU
CENTRAL PA LATE FRIDAY. WITH HIGH DEWPOINTS AND MAX TEMPS IN THE
UPPER 70S TO LOW 80S...MOST SPOTS WILL SEE A PM TSRA AS THIS
RATHER POTENT COLD FRONT PUSHES THRU LATE FRIDAY AFTERNOON...EARLY
FRIDAY EVENING.

GOOD AGREEMENT AMONG MED RANGE GUIDANCE THIS WEEKEND...LEADING TO
A HIGH CONFIDENCE OF FAIR WX AS SFC HIGH BUILDS SE ACROSS THE
STATE SATURDAY MORNING. TEMPS MAY BRIEFLY GO A BIT BLW
NORMAL...ESP SAT NIGHT...AS HIGH PRESSURE AND NEGATIVE PWAT
ANOMALIES PASS OVR THE AREA. MODELS SHOW THE HIGH BREAKING LATE
THIS WEEKEND...HOWEVER ENOUGH SUBSIDENCE SHOULD REMAIN TO STOP ANY
CONVECTION FROM FORMING SO HAVE REDUCED POPS ON SUNDAY.

AS THE HIGH MOVES OFF THE EAST COAST...WEAK ZONAL FLOW WILL
PERSIST THROUGH THE FIRST HALF OF NEXT WEEK. THE ECMWF ENSEMBLE
MEAN 8H TEMPS ARE NR 16C MON- TUE...SUPPORTIVE OF HIGHS WELL INTO
THE 80S. RETURN OF HIGHER HUMIDITY WILL ALSO LEAD TO THE CHC OF
SCT DIURNAL CONVECTION MONDAY THROUGH AT LEAST MIDWEEK.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
LOW CIGS PERSISTED ACROSS THE EAST TODAY...MORE SO THAN
I EXPECTED. THE CLOUDY SKIES HELD TEMPS DOWN SOME...THUS
SHOWERS AND STORMS THAT MOVED EAST OF UNV JUST FELL APART.

FURTHER WEST...HEATING HAS RESULTED IN SHOWERS AND ISOLATED
THUNDERSTORMS. DIRECTIONAL SHEAR WOULD SUPPORT SEVERE STORMS.
HOWEVER...WIND FIELDS NOT REAL STRONG...THUS BULK OF STORMS
SO FAR NOT THAT STRONG. THAT COULD CHANGE LATER...AS WIND
FIELDS FCST TO BECOME STRONGER.

ANYWAY...TAFS ADJUSTED SOME. WILL CONTINUE TO DO SO JUST
BEFORE 22Z AND AS NEEDED.

EARLIER DISCUSSION BELOW.

SCT SHRA EXPANDING THROUGH EVENING. WIDESPREAD EVENING SHOWERS
AND SCT TSRA AND CORRESPONDING CIG/VSBY REDUCTIONS IN HEAVY
RAINFALL ESPECIALLY WESTERN AIRFIELDS. STRONG GUSTY WINDS MAY
ACCOMPANY STORMS INVOF KJST AND KAOO.

UNSETTLED WX/SCT-NMRS...MAINLY AFTERNOON SHWRS AND TSTMS WILL
CONTINUE FOR THURSDAY AND FRIDAY AS THE REGION REMAINS IN
WARM/HUMID AIRMASS DOWNSTREAM OF SLOW-MOVING UPPER TROUGH AND
ASSOCD COLD FRONTAL SYSTEM.

WEAK COLD FRONT FOR LATE FRIDAY.

OUTLOOK...

THU-FRI...A.M. FOG/ST. VFR/MVFR WITH PDS OF MVFR/IFR IN TSTMS.
SAT-SUN...VFR.
MON...MVFR WITH SCT SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR/FITZGERALD
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...DEVOIR/FITZGERALD
LONG TERM...FITZGERALD/CERU
AVIATION...DEVOIR/GARTNER/MARTIN
Hazardous weather outlook, Jun 11, 2:03 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
303 PM EDT WED JUN 11 2014

PAZ006-037-041-042-046-049>053-057>059-065-066-121915-
POTTER-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-
YORK-LANCASTER-
303 PM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE BRIEF HEAVY
DOWNPOURS LATE THIS AFTERNOON THROUGH LATE TONIGHT. NEITHER
SEVERE WEATHER NOR WIDESPREAD FLOODING PROBLEMS ARE ANTICIPATED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>026-033>036-064-121915-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-ADAMS-
303 PM EDT WED JUN 11 2014

...TORNADO WATCH 280 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

A STATIONARY FRONT DRAPED ACROSS THE WESTERN HALF OF THE STATE
WILL PROVIDE THE FOCUS FOR LOCALLY HEAVY SHOWERS AND STRONG
THUNDERSTORMS LATE TODAY AND THIS EVENING. THERE IS A SLIGHT
CHANCE THAT THE THUNDERSTORMS COULD PRODUCE DAMAGING WIND
GUSTS AND FLASH FLOODING IN A FEW SPOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010>012-017>019-027-028-045-056-063-121915-
WARREN-MCKEAN-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-JUNIATA-SOUTHERN CLINTON-
PERRY-CUMBERLAND-
303 PM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STATIONARY FRONT DRAPED ACROSS THE WESTERN HALF OF THE STATE
WILL PROVIDE THE FOCUS FOR LOCALLY HEAVY SHOWERS AND STRONG
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. THERE IS A
SLIGHT CHANCE THAT THE THUNDERSTORMS COULD PRODUCE DAMAGING WIND
GUSTS AND FLASH FLOODING IN A FEW SPOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 2:31 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT WED JUN 11 2014

PAZ010-017-112015-
CLEARFIELD PA-ELK PA-
331 PM EDT WED JUN 11 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 329 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
SYKESVILLE...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS IN EXCESS OF 30 MPH...HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DUBOIS...SANDY AND ROCKTON AROUND 350 PM EDT.
  S.B. ELLIOT STATE PARK AND BROCKPORT AROUND 400 PM EDT.
  PENFIELD...FORCE AND PARKER DAM STATE PARK AROUND 410 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WEEDVILLE...
TROUTVILLE...PENN STATE DUBOIS...MAHAFFEY...TREASURE LAKE...KERSEY
AND GRAMPIAN.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 97 AND 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4113 7881 4120 7877 4121 7871 4123 7871
      4123 7874 4126 7874 4128 7878 4140 7873
      4124 7832 4085 7874 4087 7881
TIME...MOT...LOC 1929Z 207DEG 27KT 4098 7877

CERU
Special weather statement, Jun 11, 4:13 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 PM EDT WED JUN 11 2014

PAZ033-034-112145-
SOMERSET PA-BEDFORD PA-
513 PM EDT WED JUN 11 2014

...A STRONG THUNDERSTORM WILL AFFECT FAR SOUTHERN BEDFORD AND
SOMERSET COUNTIES...

AT 511 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LA
VALE...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LAKE GORDON AROUND 520 PM EDT.
  BUFFALO MILLS AROUND 540 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WELLERSBURG...HYNDMAN
AND RAINSBURG.

LAT...LON 3973 7891 3994 7881 3996 7848 3972 7863
TIME...MOT...LOC 2111Z 199DEG 21KT 3972 7878

DANGELO

The radar

The State College radar (KCCX), 137 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Bedford

When
June 11, 4:54 PM EST
Where
Bedford County, 0.53 mi E of Hyndman
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.820, -78.720

Hail, Bedford

When
June 11, 5:50 PM EST
Where
Bedford County, 0.69 mi S of Everett
Measured
1.75 in hail
Reported by
Public
Coordinates
40.010, -78.370

Hail, Bedford

When
June 11, 5:50 PM EST
Where
Bedford County, 0.69 mi N of Bedford Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
40.010, -78.500

Thunderstorm Wind, Bedford

When
June 11, 5:58 PM EST
Where
Bedford County, 1.21 mi WNW of Totesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.059, -78.390

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Lower Snake Spring Road.

Tornado, Bedford

When
June 11, 6:10 PM EST to 6:20 PM EST
Where
Bedford County, 0.53 mi E of Lutzville to Hopewell
Rating
EF1
Path length
10.98 mi
Path width
100 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
40.020, -78.420

An NWS storm survey confirmed an EF1 tornado in Bedford County, with maximum winds around 95 mph. The tornado touched down around 1910 EDT near Everett and crossed U.S. Route 30, starting an approximate 11 mile damage path to the northeast toward Hopewell. The damage path was not continuous, as the tornado intermittently lifted up and touched back down several times during its lifespan. Damage included sporadic uprooted and snapped trees, along with structural damage to two homes and two barns - one of which was destroyed. The tornado lifted for the final time around 1920 EDT.

Thunderstorm Wind, Somerset

When
June 11, 6:12 PM EST
Where
Somerset County, 4.1 mi NW of Allenvale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.118, -79.209

Thunderstorm winds estimated near 60 mph knocked down trees on Weaver Road in Upper Turkeyfoot Township.

Thunderstorm Wind, Bedford

When
June 11, 6:30 PM EST
Where
Bedford County, Hopewell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.130, -78.270

Thunderstorm winds estimated near 60 mph knocked down a large tree. The tree fell onto a house, causing moderate structural damage.

Thunderstorm Wind, Clearfield

When
June 11, 7:20 PM EST
Where
Clearfield County, 0.74 mi W of Greenville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
41.022, -78.634

Thunderstorm winds estimated near 70 mph produced significant tree damage along Luce Road near Grampian. An NWS Survey team determined that the damage was consistent with straight-line winds, resulting in a localized microburst.

Thunderstorm Wind, Elk

When
June 11, 7:55 PM EST
Where
Elk County, 3.35 mi SSE of Ketner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.489, -78.586

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Glen Hazel Road in Benzinger Township.

Thunderstorm Wind, Cameron

When
June 11, 8:10 PM EST
Where
Cameron County, 1.2 mi S of Rich Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.513, -78.329

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires along Clear Creek Road (SR 4003) in Shippen Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyThe tornado archive for Pennsylvania, 2014Warnings in Pennsylvania, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516003, 516004, 516005, 516006, 514453, 516008, 516010, 516011, 516015, 516016.